[Show abstract][Hide abstract]ABSTRACT: Kounis syndrome seems to be not a rare disease but a rarely diagnosed disorder. Multiple causes can join forces and trigger the development of this syndrome. We report the first case of Kounis syndrome manifesting as myocardial infarction with cardiovascular collapse that occurred in the dialysis room following an allergic reaction. The dialysis apparatus material of polyurethane, polyamide, polycarbonate, silicon rubber and polypropylene were incriminated causes. Physicians should be aware of the causality and existence of this disorder in order to achieve early and correct diagnosis and apply the appropriate therapeutic measures.
Full-text available · Article · Oct 2014 · World Journal of Cardiology (WJC)
[Show abstract][Hide abstract]ABSTRACT: Kounis syndrome is a condition that combines allergic, hypersensitivity, anaphylactic or anaphylactoid reactions with acute coronary syndromes including vasospastic angina, acute myocardial infarction and stent thrombosis. This syndrome is a ubiquitous disease affecting patients of any age, involving numerous and continuously increasing causes, with broadening clinical manifestations and covering a wide spectrum of mast cell activation disorders. Drugs, environmental exposures and various conditions are the main offenders. Clinical and therapeutic paradoxes concerning Kounis syndrome therapy, pathophysiology, clinical course and causality have been encountered during its clinical course. Drugs that counteract allergy, such as H2-antihistamines, can induce allergy and Kounis syndrome. The more drugs an atopic patient is exposed to, the easier and quicker anaphylaxis and Kounis syndrome can occur. Every anesthetized patient is under the risk of multiple drugs and substances that can induce anaphylactic reaction and Kounis syndrome. The heart and the coronary arteries seem to be the primary target in severe anaphylaxis manifesting as Kounis syndrome. Commercially available adrenaline saves lives in anaphylaxis but it contains as preservative sodium metabisulfite and should be avoided in the sulfite allergic patients. Thus, careful patient past history and consideration for drug side effects and allergy should be taken into account before use. The decision to prescribe a drug where there is a history of previous adverse reactions requires careful assessment of the risks and potential benefits.
[Show abstract][Hide abstract]ABSTRACT: In the very important paper published recently in
this Journal (Omalu, Hammers, DiAngelo, & Luckasevic,
2011) the authors described two patients who died suddenly
due to isolated eosinophilic coronary arteritis. The
first patient had a past history of hypertension, multiple
sclerosis, depression, and thyroid dysfunction attributed
to Hashimoto’s thyroiditis. During the following postmortem
examination the anterior descending coronary
artery was found without any thrombus formation but
the adventitia and media were infiltrated by numerous
eosinophils. The second patient had also a past history
of hypertension and depression. Microscopic postmortem
examination revealed an acute dissection of the proximal
left anterior descending coronary artery with eosinophilic
infiltration of media and adventitia. The authors of this
report postulated that sudden death was due to cardiac
arrhythmia induced by atraumatic coronary artery dissection
or due to inflammatory coronary vasospas
Full-text available · Article · Dec 2012 · Journal of Forensic Nursing
[Show abstract][Hide abstract]ABSTRACT: Hypertension has been rarely reported in patients with the nutcracker phenomenon/syndrome. We describe a young male adult where a computed tomography angiography provided evidence of left renal vein dilatation, probably due to its compression through the angle between the aorta and the superior mesenteric artery, during the evaluation for secondary hypertension. As there were no other signs for secondary hypertension, we proceeded with a venography of the inferior vena cava and the renal veins that revealed mild anatomical findings compatible with the so called nutcracker phenomenon/syndrome. Blood levels of renin and aldosterone and renocaval pressure gradient from these sites were between normal limits. As there were coexisting anatomical and clinical findings (hypertension), nutcracker syndrome might have been claimed. However, no causal links could be established and these findings should be considered only as a coincidence.
Full-text available · Article · Apr 2012 · Hippokratia